■ Do arterial blood gases to check for metabolic acidosis.
■ If the patient does not stabilise or the situation deteriorates, then you will need to take the patient back to the operating room to stop the bleeding.
ANAPHYLAXIS AFTER ADMINISTRATION OF INTRAVENOUS CONTRAST OR ANTIBIOTICS
Anaphylaxis is usually encountered by urologists in the context of drug administration, e.g., antibiotics or following intravenous injection of an iodine-based contrast medium during intravenous urography (IVU). It is a type I hypersensitivity reaction mediated by immunoglobulin E (IgE) or IgG and the release of histamine, and can lead to severe shock and death. Early recognition of its symptoms and signs is therefore very important.
7. POSTOPERATIVE EMERGENCIES AFTER UROLOGICAL SURGERY
■ Itching and erythema due to urticaria and a cutaneous rash
■ Shortness of breath due to angio-oedema or pulmonary oedema
■ Feeling faint and unconsciousness due to cardiovascular collapse
■ Wheezing or stridor due to bronchospasm
■ Abdominal pain
■ Swelling of soft tissues including generalised oedema, e.g., lips, eyelids
■ Cold peripheries
■ Diarrhoea and vomiting
These signs and symptoms arise as a consequence of mediators of anaphylaxis acting on smooth muscle cells producing bronchospasm, vasodilation, increased capillary permeability, and secretion of exocrine glands.
■ Look for soft tissue swelling.
■ Measure blood pressure (BP), which may be reduced.
■ Check the pulse for tachycardia.
■ Check oxygen saturation with a pulse oximeter.
■ Check for reduced capillary refill (>2 seconds) by pressing on the nail bed.
■ Listen to the chest for wheeziness, breath sounds, and heart sounds.
The diagnosis is essentially clinical.
■ Follow Advanced Life Support guidelines (ABC). Secure airway first if the patient has collapsed and start cardiac massage if pulseless.